Thunderstorm Wind, Oglala Lakota
- When
- August 12, 3:00 PM MST
- Where
- Oglala Lakota County, Oglala
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.180, -102.750
The strong winds blew siding off mobile homes.
A thunderstorm briefly became severe over the Oglala area, producing wind gusts to 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over the Oglala area, producing wind gusts to 80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 1:50 PM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 250 PM MDT Wed Aug 12 2020 .DISCUSSION...(This Evening Through Wednesday) Issued at 250 PM MDT Wed Aug 12 2020 W/SW upper flow has developed across the CWA, ahead of a trough crossing the Pac NW. Surface trough/dryline has pushed through the Black Hills area into the adjacent plains to the east, as far as Wasta. RH has dropped off to 15 percent or less behind the dryline. KUDX radar shows isolated showers/storms developing across portions of northeast WY through SW SD. CAMs continue to show more development over the next few hours, but hail is unlikely given the very weak CAPE. Gusty winds are much more of a possibility, with the inverted V boundary layer. Once the storms dissipate this evening, dry weather is expected through morning hours. More storms are expected Wednesday afternoon across the Black Hills and into northwest SD toward Thursday night as a cold front pushes through. The best chances for storms will be across NW SD as a strong wave pushes across ND in the overnight hours. Temps will be cooler for Friday and through the weekend, with highs in the 80s. Strong upper ridging across the western CONUS will keep ridge riding waves across the region and daily chances of isolated storms. But overall, a dry pattern is expected into early next week, with near average temperatures. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1203 PM MDT Wed Aug 12 2020 Isolated thunderstorms are possible across western South Dakota this afternoon and evening. Local IFR conditions are possible with the thunderstorms. Otherwise, VFR conditions are expected through the forecast period. && .FIRE WEATHER... Issued at 250 PM MDT Wed Aug 12 2020 Hot, dry, and breezy conditions continue across northeast WY into far western SD. Many locations have reached red flag warning criteria, though not necessarily in duration, across northeast WY through the Black Hills, even out to the Wasta DOT site. Many more locations are flirting with reaching criteria. Have expanded the Red Flag Warning to cover the Black Hills and adjacent plains. Some storms have developed in the last hour across northeast WY and southwest SD, so dry lighting is definitely a concern. Have also extended the warning through the overnight hours, given the poor humidity recovery. Most areas within the warning area will not reach above 50% RH overnight. Similar conditions are expected again Thursday afternoon, with RHs dropping down to 10% and wind gusts getting close to...or surpassing...criteria values. Red Flag Warning is out until 8 PM MDT tomorrow. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Red Flag Warning until 8 PM MDT Thursday for SDZ319>327-329-332. WY...Red Flag Warning until 8 PM MDT Thursday for WYZ314>318. && DISCUSSION...13 AVIATION...13 FIRE WEATHER...13
Hazardous Weather Outlook National Weather Service Rapid City SD 309 AM MDT Wed Aug 12 2020 SDZ001-002-013-014-032-043-044-046-047-049-131300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson- Bennett-Mellette-Todd-Tripp- 309 AM MDT Wed Aug 12 2020 /409 AM CDT Wed Aug 12 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected today. A few of the storms will be strong to severe, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday through Saturday. A few strong to severe thunderstorms are possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-024>026-028-030-031-042-072>074-WYZ056-057-071-131300- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Custer Co Plains-Pennington Co Plains- Oglala Lakota-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Western Crook- Wyoming Black Hills-Northeastern Crook- 309 AM MDT Wed Aug 12 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday through Saturday. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-058-131300- Northern Campbell-Southern Campbell-Weston- 309 AM MDT Wed Aug 12 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today. Severe thunderstorms are not expected at this time. Near critical to critical fire weather conditions are expected this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday through Saturday. Widespread severe thunderstorms are not expected at this time. Near critical to critical fire weather conditions are expected Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-029-041-131300- Southern Foot Hills-Southern Black Hills-Fall River- 309 AM MDT Wed Aug 12 2020 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday through Saturday. Widespread severe thunderstorms are not expected at this time. Near critical to critical fire weather conditions are possible Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 322 PM MDT Wed Aug 12 2020 SDZ041-042-122145- Fall River SD-Oglala Lakota SD- 322 PM MDT Wed Aug 12 2020 ...STRONG THUNDERSTORM OVER SOUTHWESTERN OGLALA LAKOTA AND SOUTHEASTERN FALL RIVER COUNTIES... At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Hay Canyon Butte, or 23 miles north of Chadron, moving east at 35 mph. Wind gusts to around 50 mph will be possible with this storm. Locations impacted include... Oglala, Oelrichs and Slim Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4319 10323 4332 10274 4300 10261 4300 10325 TIME...MOT...LOC 2121Z 263DEG 31KT 4317 10301 JC
Special Weather Statement National Weather Service Rapid City SD 348 PM MDT Wed Aug 12 2020 SDZ043-122215- Jackson SD- 348 PM MDT Wed Aug 12 2020 ...STRONG THUNDERSTORM OVER NORTH CENTRAL JACKSON COUNTY... At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles west of Kadoka, moving east at 25 mph. Wind gusts to around 50 mph will be possible with this storm. Locations impacted include... Kadoka. This includes Interstate 90 in South Dakota between Mile Markers 144 and 158. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4376 10164 4386 10167 4392 10139 4376 10133 TIME...MOT...LOC 2147Z 258DEG 20KT 4382 10157 JC
The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
The strong winds blew siding off mobile homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912470.